Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2011, 6:39 PM CDT for Upton County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2011, 6:39 PM CDT (23:39 UTC)
- Expired
- Sep 14, 2011, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -434 J/kg
- Mixed-layer LCL
- 2657 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
264
WUUS54 KMAF 142339
SVRMAF
TXC461-150030-
/O.NEW.KMAF.SV.W.0076.110914T2339Z-110915T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 730 PM CDT
* AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RANKIN...MOVING SOUTHWEST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
RANKIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3108 10186 3108 10226 3113 10223 3136 10193
3129 10178
TIME...MOT...LOC 2338Z 037DEG 15KT 3127 10190
$$2 follow-up statements
381
WWUS54 KMAF 150003
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT WED SEP 14 2011
TXC461-150030-
/O.CON.KMAF.SV.W.0076.000000T0000Z-110915T0030Z/
UPTON TX-
703 PM CDT WED SEP 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN UPTON COUNTY...
AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RANKIN...AND WAS
NEARLY STATIONARY.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RANKIN
AND RURAL EAST CENTRAL UPTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.
&&
LAT...LON 3129 10178 3108 10186 3108 10226 3113 10223
3136 10193
TIME...MOT...LOC 0002Z 259DEG 7KT 3125 10188
$$275
WWUS54 KMAF 150024
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT WED SEP 14 2011
TXC461-150035-
/O.EXP.KMAF.SV.W.0076.000000T0000Z-110915T0030Z/
UPTON TX-
724 PM CDT WED SEP 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY WILL
EXPIRE AT 730 PM CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3129 10178 3108 10186 3108 10226 3113 10223
3136 10193
TIME...MOT...LOC 0025Z 259DEG 7KT 3126 10183
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:02 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 14, 3:02 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT WED SEP 14 2011 .DISCUSSION... A COLD FRONT CONTINUES TO MAKE ITS WAY INTO THE PERMIAN BASIN THIS AFTERNOON. SOME SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT HAVE PERSISTED FROM SOUTHEAST NEW MEXICO THROUGH THE NORTHERN PERMIAN BASIN SINCE EARLY THIS MORNING. VISIBLE IMAGERY ALSO SHOWS A CU FIELD IS NOW DEVELOPING ALONG THE FRONT FROM JUST EAST OF MIDLAND TO NEAR SWEETWATER. CURRENT OBSERVATIONS SUGGEST SBCAPE ALONG THIS AXIS APPROACHING 1000 J/KG. EXPECT SOME STRONG WIND GUSTS TO ACCOMPANY THE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON CONSIDERING INVERTED V PROFILES. THIS WILL ESPECIALLY BE TRUE ACROSS THE MOUNTAINOUS TERRAIN...UPPER TRANS PECOS...AND SE NM PLAINS LATE THIS AFTERNOON/EARLY THIS EVENING WHERE STRONGER DEEP LAYER SHEAR AND STEEPER MID LEVEL LAPSE RATES WILL BE PRESENT. WATER VAPOR IMAGERY SUGGESTS SEVERAL EMBEDDED SHORTWAVES ARE PRESENT WITHIN SOUTHWEST FLOW ALOFT...SE OF A MODEST UPPER LOW NEAR SOUTHWEST UT. ONE OF THE PREVIOUS WILL LIFT OVER SOUTHEAST NEW MEXICO LATER THIS EVENING/EARLY TOMORROW MORNING...AND ANOTHER FROM THE BIG BEND/DAVIS MOUNTAINS INTO THE LOWER TRANS PECOS AND EASTERN PERMIAN BASIN DURING THE LATE MORNING HOURS. IN ADDITION...A MID TO UPPER JET STREAK WILL ALSO MOVE OVER THE SOUTHEAST NEW MEXICO PLAINS TONIGHT. THEREFORE...EXPECT BEST SHOWER AND THUNDERSTORM COVERAGE FOR OUR CWA LATE TONIGHT THROUGH THE EARLY AFTERNOON HOURS TOMORROW AS THESE WAVES PASS OVERHEAD INTERACTING WITH THE QUASI-STATIONARY FRONTAL BOUNDARY AND ISENTROPIC ASCENT. THE NWP MODELS CONTINUE TO SUGGEST QPF THROUGH MOST OF THE WEEKEND. HOWEVER...MOISTURE WILL MAY QUICKLY BECOME A PROBLEM AS THE MID TO UPPER LEVELS DRY. TROUGHING...HOWEVER...STILL REMAINS WEST OF THE REGION AS A PACIFIC SHORTWAVE TROUGH DIVES SOUTH THROUGH CALI ON FRIDAY. WE WILL KEEP THE HIGHEST POPS FOR FRIDAY THROUGH EARLY SATURDAY MORNING ALONG THE MOUNTAINOUS TERRAIN...AND NEAR THE MID LEVEL THETAE AXIS FROM THE BIG BEND TO NEAR THE LOWER TRANS PECOS. MUCH COOLER TEMPS ARE ANTICIPATED BEHIND THE FRONT TOMORROW...ESPECIALLY WITH PRECIPITATION AND STRATUS EXPECTED. THE LATTER MAY LINGER MOST OF THE DAY ACROSS THE NORTHERN PERMIAN BASIN AND PORTIONS OF SE NM SO THIS IS WHERE THE COOLEST TEMPS WILL BE. THE EXTENDED WILL LIKELY REMAIN NEAR THE COOLER CLIMATE NORMALS...WITH MOSTLY BROAD TROUGHING OVER THE NORTHERN/NERN HALF OF THE CONUS THROUGH MID NEXT WEEK AND NW FLOW ALOFT OVER OUR REGION. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 75 62 85 / 40 30 30 20 CARLSBAD NM 66 72 65 83 / 50 50 40 20 DRYDEN TX 73 85 70 85 / 10 30 20 30 FORT STOCKTON TX 67 79 66 84 / 30 50 40 30 GUADALUPE PASS TX 58 70 58 78 / 60 30 30 30 HOBBS NM 60 72 60 80 / 60 40 40 20 MARFA TX 57 75 58 79 / 30 50 40 30 MIDLAND INTL AIRPORT TX 63 77 63 83 / 50 40 30 20 ODESSA TX 63 76 64 83 / 50 40 30 20 WINK TX 67 79 66 85 / 50 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/78
Hazardous weather outlook, Sep 14, 1:57 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT WED SEP 14 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 157 PM CDT WED SEP 14 2011 /1257 PM MDT WED SEP 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PERMIAN BASIN...THE GUADALUPE AND DAVIS MOUNTAINS...AND SOUTHEAST NEW MEXICO. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...PRODUCING GUSTY WINDS...HAIL OR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW THUNDERSTORMS MAY BECOME STRONG...WITH LOCALLY HEAVY RAIN BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 14, 4:19 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT WED SEP 14 2011 TXZ062-142200- MIDLAND- 419 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL MIDLAND COUNTY UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF COTTON FLAT...OR ABOUT 14 MILES SOUTH OF MIDLAND AT 417 PM CDT...MOVING WEST AT 5 MPH. THIS STORM WILL IMPACT STATE HIGHWAY 349 SOUTH OF MIDLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND STRONG WIND GUSTS NEAR 50 MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 14, 4:32 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT WED SEP 14 2011 TXZ052-063-142200- GLASSCOCK-HOWARD- 432 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF LEES OR ABOUT 18 MILES SOUTHWEST OF BIG SPRING AT 429 PM CDT...MOVING VERY LITTLE. THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS IN NORTHERN GLASSCOCK AND SOUTHWESTERN HOWARD COUNTIES NEAR FM 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WIND GUSTS NEAR 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Sep 14, 5:36 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 536 PM CDT WED SEP 14 2011 TXZ061-068-142315- ECTOR-CRANE- 536 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHERN CRANE AND SOUTH CENTRAL ECTOR COUNTIES UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CRANE COUNTY AT 535 PM CDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 14, 5:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 550 PM CDT WED SEP 14 2011 TXZ069-070-142330- REAGAN-UPTON- 550 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN UPTON AND NORTHWESTERN REAGAN COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 19 MILES WEST OF NORTH REAGAN FIRE STATION AT 549 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT PORTIONS OF FARM TO MARKET ROADS 2401 AND 2594 IN RURAL NORTHEASTERN UPTON COUNTY...IF NOT THE TOWN OF MIDKIFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS OVER 50 MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 14, 6:36 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT WED SEP 14 2011 TXZ069-150015- UPTON- 636 PM CDT WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN UPTON COUNTY UNTIL 715 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF RANKIN AT 636 PM CDT...MOVING SOUTHWEST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS OVER 55 MPH...DEADLY CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.